Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Apr 1, 2005, 5:28 AM CST for Jefferson County, Shelby County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2005, 5:28 AM CST (11:28 UTC)
- Expired
- Apr 1, 2005, 9:30 AM CST
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 011128
FFWBMX
ALC073-117-011530-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 AM CST FRI APR 1 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...WARRIOR...TRUSSVILLE...MINOR...
HUEYTOWN...HOOVER...GARDENDALE...FULTONDALE...BIRMINGHAM...BESSEMER
SHELBY COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...PELHAM...MONTEVALLO...HELENA...
COLUMBIANA...ALABASTER
* UNTIL 930 AM CST
* AT 528 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM HEAVY RAINFALL OCCURRING ACROSS JEFFERSON AND
SHELBY COUNTIES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VANDIVER...
SYLVAN SPRINGS...PINSON...OAK MOUNTAIN STATE PARK...MORRIS...
LEEDS...LAKE PURDY...KIMBERLY...INVERNESS...HOOVER METROPOLITAN
STADIUM...HOMEWOOD...GRAYSVILLE...CHELSEA...CAHABA HEIGHTS AND
BIRMINGHAM AIRPORT.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO POSSIBLY TWO INCHES ARE
POSSIBLE IN THE BIRMINGHAM METROPOLITAN AREA THROUGH 930 AM CST.
WITH THE GROUND ALREADY SATURATED FROM HEAVY RAINFALL WEDNESDAY
NIGHT INTO THURSDAY MORNING...FLASH FLOODING IS LIKELY ACROSS
JEFFERSON AND SHELBY COUNTIES THIS MORNING. THE RAIN IS EXPECTED TO
DIMINISH BY 10 AM CST IN AND AROUND THE BIRMINGHAM AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER
MOVE UP TO HIGHER GROUND.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3347 8725 3309 8692 3308 8657 3347 8638
3354 8656 3375 8660 3383 8689
$$
MBS/91What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 4:57 AM CST, 31 minutes earlier.
Area forecast discussion, Apr 1, 4:57 AM CST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 457 AM CST FRI APR 1 2005 .SHORT TERM...(TODAY THROUGH MONDAY) ONE MORE DAY OF MESSY WEATHER BEFORE WE CAN ENJOY A DRY NICE WEEKEND WITH COOLER TEMPERATURES. FOR NOW...WE HAVE TO DEAL WITH THESE SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE DAY TODAY. THE GOOD NEWS IS THAT WE SEEM TO BE CUT OFF FROM THE UNSTABLE AIRMASS...SO I DO NOT EXPECT ANY SEVERE STORMS TO DEVELOP OVER OUR FORECAST AREA. THE BAD NEWS THOUGH IS THAT WE HAVE TO DEAL WITH FLOODING. SOME OF THESE STORMS WILL PRODUCE PERIODS OF VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME. ALSO...WE COULD HAVE SOME TRAINING EFFECTS THAT COULD MAKE MATTERS WORST. A FLOOD WATCH IS OUT FOR MOST OF THE CWA UNTIL THIS AFTERNOON. ANOTHER PROBLEM IS THAT MOST OF THE RIVERS UNDER OUR FORECAST AREA ARE EITHER FLOODING OR CLOSE TO FLOOD. WE WILL MONITOR THESE RIVERS AND WILL ISSUE ADDITIONAL FLOOD WARNINGS ACCORDINGLY. PEOPLE LIVING AT OR NEAR LOW LYING AREAS... CREEKS...RIVERS...AND FLOOD PRONE AREAS SHOULD CLOSELY MONITOR THE WEATHER FOR ANY POTENTIAL FLOOD WARNINGS ISSUED FOR YOUR COUNTY. BE PREPARED TO TAKE ACTION...AND PLEASE...DO NOT DRIVE ACROSS FLOODED AREAS. TURN AROUND DONT DROWN... NOW...BACK TO THE FORECAST. MOST OF THE RAIN WILL BEGIN TO MOVE OUT OF OUR AREA TONIGHT. AS THE LOW PRESSURE SYSTEMS MOVES OUT OF OUR CWA...A TIGHT PRESSURE GRADIENT WILL DEVELOP OVER CENTRAL ALABAMA. THIS WILL LEAD TO SOME GUSTY WINDS STARTING TONIGHT AND CONTINUE THROUGH SATURDAY. THE WIND WILL BE STRONGER ON SATURDAY DUE TO A COMBINATION OF THE TIGHT PRESSURE GRADIENT AND A LOW LEVEL JET...WHICH SOME OF THE WINDS WILL MIX DOWN TO THE SURFACE. A LAKE WILL ADVISORY WILL PROBABLY HAVE TO BE ISSUED...ALTHOUGH WE MAY ACTUALLY REACH WIND ADVISORY CRITERIA. BY THIS EVENING...WE SHOULD HAVE A BETTER IDEA ON WHICH CRITERIA WILL BE MET. BESIDES THE STRONG WINDS ON SATURDAY...THE WEEKEND OVERALL LOOKS REALLY GOOD. TEMPERATURES WILL COOL OFF INTO THE UPPER 30S AND LOWER 40S DURING THE EVENING...AND WARM UP TO THE UPPER 50S TO MID 60S. SATURDAY LOOKS TO BE THE COOLER DAY DUE TO THE WINDS MAKING THE TEMPERATURES FEEL MUCH COOLER. BY LATE SATURDAY...WINDS SHOULD BEGIN TO DIE DOWN AND BY SUNDAY WILL BECOME CALM. DRY CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK...BUT TEMPERATURES WILL BEGIN TO WARM UP. .LONG TERM...(TUESDAY THROUGH THURSDAY) THE NEXT WEATHER SYSTEM WILL APPROACH THE AREA ON WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED...BUT OF COURSE WITH EVERY SYSTEM THAT MOVES THROUGH THIS TIME OF THE YEAR...SEVERE WEATHER COULD ALWAYS BE A POSSIBILITY. AS OF RIGHT NOW...IT DOESNT LOOK TOO PROMISING...BUT IT IS TOO EARLY TO TELL. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 44 54 37 / 100 30 10 10 ANNISTON 67 44 55 37 / 100 30 10 10 BIRMINGHAM 69 43 56 37 / 100 30 10 10 TUSCALOOSA 69 44 59 38 / 100 20 10 10 CALERA 70 46 57 38 / 100 30 10 10 AUBURN 69 48 58 39 / 100 30 10 10 MONTGOMERY 72 47 60 38 / 100 20 10 10 TROY 72 49 60 38 / 100 20 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON FOR CENTRAL ALABAMA. && 10/ARM
Hazardous weather outlook, Mar 31, 1:50 PM CST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 150 PM CST THU MAR 31 2005 ALZ011>015-017>050-011330- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 150 PM CST THU MAR 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). A REPRIEVE FROM THE RAIN IS EXPECTED TO CONTINUE FOR CENTRAL ALABAMA THROUGH LATE EVENING...THEN ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED DURING THE OVERNIGHT HOURS. SOME STORMS MAY BE SEVERE... WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES CANNOT BE RULED OUT...BUT NO WIDESPREAD OUTBREAK IS EXPECTED. FLOODING/FLASH FLOODING IS A MAJOR CONCERN FOR CENTRAL ALABAMA. AN ADDITIONAL 1 TO 3 INCHES IS EXPECTED TO FALL ON ALREADY SATURATED GROUNDS BEFORE FRIDAY AFTERNOON. A FLASH FLOOD WATCH WILL BE ISSUED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). STRONG WINDS MAY BE A CONCERN IN THE WAKE OF THE FRONT FRIDAY AFTERNOON. CONDITIONS SHOULD IMPROVE AFTER NOON ON FRIDAY AND NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NECESSARY TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 3:53 AM CST | Flash Flood Warning | BMX | Dallas, Marengo, Perry | 6 hr |
| Apr 1, 3:53 AM CST | Flash Flood Warning | BMX | Greene, Hale, Sumter | 6 hr |
| Apr 1, 4:40 AM CST | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 6 hr |
| Apr 1, 6:25 AM CST | Flash Flood Warning | BMX | Bullock, Lee, Macon, Tallapoosa | 6 hr |
| Apr 1, 11:59 AM CST | Flash Flood Warning | BMX | Bullock, Elmore, Lee, Macon, Montgomery, Russell and 1 more | 3 hr |
| Apr 1, 1:47 PM CST | Severe Thunderstorm Warning | BMX | Marion | 99 min |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.